[Skip to Content]
[Skip to Content Landing]
Article
May 1983

Drug-Induced Parkinsonism and Idiopathic Parkinson's Disease

Author Affiliations

Department of Neurological Sciences Rush-Presbyterian-St Luke's Medical Center 1725 W Harrison St Chicago, IL 60612

Arch Neurol. 1983;40(5):325-326. doi:10.1001/archneur.1983.04050050093019
Abstract

To the Editor.  —I read with interest the report by Rajput et al of Lewy bodies and substantia nigra degeneration in two patients who had previously had drug-induced parkinsonism (DIP) (Archives 1982;39:644-646). The authors suggested that these patients may have had subclinical idiopathic Parkinson's disease, as evidenced by the neuropathologic changes, with enhanced susceptibility to the parkinsonian side effects of neuroleptic medications. I have identified three similar patients from the Parkinson Disease Clinic at Rush-Presbyterian-St Luke's Medical Center, Chicago, in further support of this hypothesis. All were referred for evaluation of parkinsonism, and, when they reported that they were concurrently receiving neuroleptic medications, the diagnosis of DIP was made. After neuroleptic withdrawal, the patients lost their parkinsonian signs and were discharged. After one to 21/2 years, however, the patients returned with complaints of bradykinesia, resting tremor, or balance problems. As they were no longer receiving neuroleptics, idiopathic Parkinson's disease was

First Page Preview View Large
First page PDF preview
First page PDF preview
×